Skip to main content
×
×
Home

Colouring Squares of Claw-free Graphs

  • Rémi de Joannis de Verclos (a1), Ross J. Kang (a2) and Lucas Pastor (a1)
Abstract

Is there some absolute $\unicode[STIX]{x1D700}>0$ such that for any claw-free graph $G$ , the chromatic number of the square of $G$ satisfies $\unicode[STIX]{x1D712}(G^{2})\leqslant (2-\unicode[STIX]{x1D700})\unicode[STIX]{x1D714}(G)^{2}$ , where $\unicode[STIX]{x1D714}(G)$ is the clique number of $G$ ? Erdős and Nešetřil asked this question for the specific case where $G$ is the line graph of a simple graph, and this was answered in the affirmative by Molloy and Reed. We show that the answer to the more general question is also yes, and, moreover, that it essentially reduces to the original question of Erdős and Nešetřil.

Copyright
Footnotes
Hide All

This research was supported by a Van Gogh grant, reference 35513NM and by ANR project STINT, reference ANR-13-BS02-0007. Author R. J. K. is currently supported by a NWO Vidi Grant, reference 639.032.614.

Footnotes
References
Hide All
[1] Ajtai, M., Komlós, J., and Szemerédi, E., A note on Ramsey numbers . J. Combin. Theory Ser. A 29(1980), 354360. https://doi.org/10.1016/0097-3165(80)90030-8.
[2] Bruhn, H. and Joos, F., A stronger bound for the strong chromatic index. arxiv:1504.02583.
[3] Cames van Batenburg, W. and Kang, R. J., Squared chromatic number without claws or large cliques. arxiv:1609.08646.
[4] Chudnovsky, M. and Ovetsky, A., Coloring quasi-line graphs . J. Graph Theory 54(2007), no. 1, 4150. https://doi.org/10.1002/jgt.20192.
[5] Chudnovsky, M. and Seymour, P., The structure of claw-free graphs. In: Surveys in combinatorics 2005, London Math. Soc. Lecture Note Ser., 327. Cambridge University Press, Cambridge, 2005, pp. 153–171. https://doi.org/10.1017/CBO9780511734885.008.
[6] Chudnovsky, M. and Seymour, P., Claw-free graphs VI . Colouring. J. Combin. Theory Ser. B 100(2010), no. 6, 560572. https://doi.org/10.1016/j.jctb.2010.04.005.
[7] Chudnovsky, M. and Seymour, P., Claw-free graphs. VII. Quasi-line graphs . J. Combin. Theory Ser. B 102, no. 6, 12671294. https://doi.org/10.1016/j.jctb.2012.07.005.
[8] Chung, F. R. K., Gyárfás, A., Tuza, Z., and Trotter, W. T., The maximum number of edges in 2K 2-free graphs of bounded degree . Discrete Math. 81(1990), 129135. https://doi.org/10.1016/0012-365X(90)90144-7.
[9] Edmonds, J., Paths, trees, and flowers . Canad. J. Math. 17(1965), 449467. https://doi.org/10.4153/CJM-1965-045-4.
[10] Eisenbrand, F., Oriolo, G., Stauffer, G., and Ventura, P., The stable set polytope of quasi-line graphs . Combinatorica 28(2008), no. 1, 4567. https://doi.org/10.1007/s00493-008-2244-x.
[11] Erdős, P., Problems and results in combinatorial analysis and graph theory. In: Proceedings of the First Japan Conference on Graph Theory and Applications (Hakone, 1986), Discrete Math. 72(1988), 81–92. https://doi.org/10.1016/0012-365X(88)90196-3.
[12] Erdős, P. and Szekeres, G., A combinatorial problem in geometry . Compositio. Math. 2(1935), 463470.
[13] Faenza, Y., Oriolo, G., and Stauffer, G., Solving the weighted stable set problem in claw-free graphs via decomposition . J. ACM 61(2014), no. 4, Art. 20, 41. https://doi.org/10.1145/2629600.
[14] Gupta, R., The chromatic index and the degree of a graph . Notices Amer. Math. Soc. 13(1966), 719.
[15] Kierstead, H. A., Applications of edge coloring of multigraphs to vertex coloring of graphs . Discrete Math. 74(1989), no. 1–2, 117124. https://doi.org/10.1016/0012-365X(89)90203-3.
[16] Kim, J. H., The Ramsey number R (3, t) has order of magnitude t 2/log t . Random Structures Algorithms 7(1995), 173207. https://doi.org/10.1002/rsa.3240070302.
[17] King, A. D. and Reed, B., Asymptotics of the chromatic number for quasi-line graphs . J. Graph Theory 73(2013), 327341. https://doi.org/10.1002/jgt.21679.
[18] King, A. D. and Reed, B., Claw-free graphs, skeletal graphs, and a stronger conjecture on 𝜔, 𝛥, and 𝜒 . J. Graph Theory 78(2015), 157194. https://doi.org/10.1002/jgt.21797.
[19] Minty, G. J., On maximal independent sets of vertices in claw-free graphs . J. Combin. Theory Ser. B 28(1980), 284304. https://doi.org/10.1016/0095-8956(80)90074-X.
[20] Molloy, M. and Reed, B., A bound on the strong chromatic index of a graph . J. Combin. Theory Ser. B 69(1997), 103109. https://doi.org/10.1006/jctb.1997.1724.
[21] Nakamura, D. and Tamura, A., A revision of Minty’s algorithm for finding a maximum weight stable set of a claw-free graph . J. Oper. Res. Soc. Japan 44(2001), 194204. https://doi.org/10.15807/jorsj.44.194.
[22] Sbihi, N., Algorithme de recherche d’un stable de cardinalité maximum dans un graphe sans étoile . Discrete Math. 29(1980), 5376. https://doi.org/10.1016/0012-365X(90)90287-R.
[23] Sumner, D. P., Subtrees of a graph and the chromatic number. In: The theory and applications of graphs (Kalamazoo, Mich., 1980), Wiley, New York, 1981, pp. 557–576.
[24] Vizing, V. G., On an estimate of the chromatic class of a p-graph. (Russian) . Diskret. Analiz No. 3(1964), 2530.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Canadian Journal of Mathematics
  • ISSN: 0008-414X
  • EISSN: 1496-4279
  • URL: /core/journals/canadian-journal-of-mathematics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax

Keywords

MSC classification

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed